Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 2004, 5:16 PM MDT for Kiowa County, Colorado. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 5:16 PM MDT (23:16 UTC)
- Expired
- May 20, 2004, 6:45 PM MDT
- In force
- 89 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
836 WUUS55 KPUB 202316 SVRPUB COC061-210045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 515 PM MDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 645 PM MDT * AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED OVER QUEENS RESERVOIR...AND WAS MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... CHIVINGTON BY 540 PM MDT 6 MILES NORTHWEST OF SHERIDAN LAKE BY 610 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3826 10284 3827 10256 3868 10191 3890 10221 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 20, 2:00 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU MAY 20 2004 ...SHORT TERM... (TONIGHT AND FRIDAY) ...FIRE WEATHER AND PLAINS THUNDERSTORM POTENTIAL THE CONCERNS... TONIGHT...THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN UPPER LEVEL VORTICITY CENTER AND WILL PERSIST INTO LATE EVENING ACROSS THE EASTERN PLAINS. SURFACE DEW POINTS EAST OF THE MOUNTAINS REMAIN IN THE UPPER 40S AND 50S WHICH WILL ALLOW SOME THUNDERSTORMS TO PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS. THE UPPER LEVEL WIND FIELD MAY PROVIDE SUFFICIENT WIND SHEAR TO PRODUCE AN ISOLATED SEVERE THUNDERSTORM OR TWO. THE VORTICITY CENTER IS EXPECTED TO MOVE OUT OF THE AREA BY MIDNIGHT...AND THE THREAT OF THUNDERSTORMS IS EXPECTED TO END AROUND THAT TIME. STRONG SURFACE WINDS ACROSS THE MOUNTAIN AREAS...WITH VERY LOW HUMIDITIES...WILL KEEP THE RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING. FRIDAY...DRIER AIR IS EXPECTED TO MOVE INTO THE PLAINS AREA. STRONG GUSTY WINDS AND HUMIDITIES BELOW 15 PERCENT ARE EXPECTED AFTER 10 AM...AND CONTINUING THROUGH 9 PM ACROSS THE ENTIRE CWA. THEREFORE WILL CONTINUE A FIRE WEATHER WATCH FOR ANTICIPATED CONDITIONS WITH THIS FORECAST. -JKH- .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) MAIN CONCERNS ARE THE CONTINUATION OF WINDY AND DRY PATTERN THROUGH THE PERIOD WITH RESULTING EFFECTS ON FIRE WEATHER CONCERNS... FRI NIGHT AND SAT...WESTERN US TROF WILL WEAKEN AND LIFT NORTHWARD ACROSS AREA THROUGH THIS PERIOD. UPPER JET WILL EXTEND ALONG SOUTHERN SECTIONS OF FCST AREA DURING THE AFTN...BRINGING WINDY CONDITIONS TO MUCH OF THE FCST AREA. H7 TEMPERATURES COOL SOME AS UPPER TROF MOVES OVERHEAD...AND ALTHOUGH WIND SPEEDS SHOULD HAVE NO TROUBLE MAKING RED FLAG CRITERIA...AND DEW POINTS WILL BE IN THE TEENS AND SINGLE DIGITS...RELATIVE HUMIDITIES (ESPECIALLY ACROSS THE WRN AREAS MAY BE RIGHT AROUND 15-20%. EASTERN AREAS WILL PROBABLY BE DRY ENOUGH TO WARRANT ANOTHER POTENTIAL RED FLAG DAY. GIVEN SOME UNCERTAINTY ON HOW MUCH OF A COOL DOWN CAN BE EXPECTED (MAINLY IN THE WEST)...AND BUSY WEATHER IN SHORT TERM...WILL HOLD OFF ON ISSUING A FIRE WEATHER WATCH UNTIL THREAT AREA IS MORE CERTAIN. HOWEVER...RED FLAG CRITERIA LOOKS TO BE HIGHLY POSSIBLE FOR AT LEAST THE EASTERN HALF OF THE DISTRICT ON SATURDAY. HAVE ADDED SOME ISOLATED POPS TO WRN AND NRN SECTIONS OF THE FCST AREA SAT AFTN... AS BOTH ETA/GFS INDICATE A LAYER OF MID AND HIGH BASED MOISTURE... HOWEVER THUNDERSTORMS WILL BE HIGH BASED...PRODUCING GUSTY WINDS BUT LITTLE IF ANY RAINFALL. STRONG WEST TO SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACROSS THE AREA THROUGH MUCH OF THE EXTENDED WITH UPPER JET AXIS ACROSS NM/AZ... AND AT TIMES SRN CO. THIS WILL BRING A CONTINUATION OF THE WINDY DRY CONDITIONS THROUGH MUCH OF THE EXTENDED. HEIGHTS RISE OVER THE AREA FOR SUNDAY AND MONDAY AS NEXT UPPER TROF DIGS SOUTHWARD ALONG WEST COAST. HAVE WARMED UP GRIDS FOR SUNDAY AND MONDAY. GFS HINTS AT BRINGING A WEAK COLD FRONT INTO EASTERN SECTIONS OF THE FCST AREA TUES...AND AGAIN WED AS NRN STREAM TROF MOVES INTO THE NRN HIGH PLAINS TUES NIGHT. THIS COULD MEAN SLIGHTLY COOLER TEMPERATURES FOR EASTERN AREAS BOTH THESE DAYS...AND HAVE MADE SOME MINOR TWEAKS TO GRIDS. OTHERWISE...REMAINDER OF GRIDS LOOK ON TRACK. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 2100 TONIGHT FOR FIRE ZONES 220 TO 225 PLUS ZONES 229 AND 230. (ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO MOUNTAINS AND HIGH VALLEYS PLUS TRINIDAD AND WALSENBURG AREA FIRE ZONES) BELOW 8500 FEET... ...FIRE WEATHER WATCH 1000 TO 2100 FRIDAY FOR FIRE WEATHER ZONES 220 THROUGH 237 (ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO FIRE ZONES) BELOW 8500 FEET... &&
Hazardous weather outlook, May 20, 11:30 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT THU MAY 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1130 AM MDT THU MAY 20 2004 ...RED FLAG WARNING IN EFFECT FOR TODAY FROM 1200 UNTIL 2100 LOCAL FOR FIRE ZONES 220 THROUGH 225 AND ZONES 229 THROUGH 230...WHICH INCLUDES ALL OF THE SOUTH CENTRAL AND SOUTHEAST COLORADO MOUNTAINS AND HIGH VALLEYS BELOW 8500 FEET AND THE TRINIDAD AND WALSENBURG AREAS... ...FIRE WEATHER WATCH IN EFFECT FOR FRIDAY FROM 1000 UNTIL 2100 LOCAL...FOR FIRE ZONES 220 THROUGH 237...WHICH INCLUDES ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO BELOW 8500 FEET... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE AFTER 3 PM OVER THE EASTERN COLORADO PLAINS. THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL BE ALONG THE PALMER DIVIDE...AND NORTH AND EAST OF A LINE FROM COLORADO SPRINGS TO LA JUNTA TO LAMAR. ANOTHER PRIME AREA FOR SEVERE CONVECTION WILL BE ALONG AND EAST OF A LINE RUNNING FROM LA JUNTA THROUGH KIM. A MOIST LOW LEVEL UPSLOPE FLOW WILL CONTINUE ACROSS EASTERN COLORADO TODAY...WITH THE AIR MASS BECOMING VERY UNSTABLE BY AFTERNOON ACROSS THE PLAINS. STORMS WHICH DO DEVELOP THIS AFTERNOON WILL MOVE EAST ACROSS THE MOIST LOW LEVEL ENVIRONMENT OF THE PLAINS THIS EVENING...AND INTO WESTERN KANSAS OVERNIGHT. IN ADDITION TO THE SEVERE THREAT...FIRE DANGER REMAINS HIGH TODAY. SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 15 TO 30 MPH WITH A FEW GUSTS TO AROUND 40 MPH...WITH THE STRONGEST GUSTS OVER THE MOUNTAINS AND HIGH VALLEYS. TEMPERATURES ACROSS THE SOUTHEAST PLAINS ARE EXPECTED TO RISE INTO THE 80S...WITH 70S AND 80S ACROSS THE MOUNTAIN AREAS BELOW 8500 FEET. THIS WILL RESULT IN RELATIVE HUMIDITIES BELOW 15 PERCENT. THE COMBINATION OF HIGH WINDS...LOW RELATIVE HUMIDITIES...AND DRYING FUELS...WILL PRODUCE THE POTENTIAL FOR FAST RATES OF FIRE SPREAD. THE MOST VOLATILE AREA FOR FIRE STARTS WILL BE ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS AND THE SAN LUIS VALLEY BELOW 8500 FEET WHERE FUELS ARE THE DRIEST. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON ACROSS THE EASTERN MOUNTAINS...AS A WEAK UPPER LEVEL DISTURBANCE AND MOISTURE MOVE ACROSS THE AREA. HOWEVER...MORE WIND THAN RAIN IS EXPECTED WITH ANY SHOWERS OR THUNDERSTORMS WHICH DEVELOP OVER THE MOUNTAINS...AS LOW LEVEL MOISTURE REMAINS LIMITED IN THIS AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE TO BE THE MAIN CONCERN THROUGH THE PERIOD...AS WARM...DRY...AND WINDY CONDITIONS PERSIST. THE BEST CHANCES OF REACHING CRITICAL FIRE WEATHER CONDITIONS WILL BE FRIDAY...AS SUSTAINED SOUTHWEST WINDS OF 20 MPH... WITH GUSTS TO 35 MPH...DEVELOP ACROSS THE AREA. SIMILAR CONDITIONS MAY REDEVELOP ON SATURDAY. TEMPERATURES WILL COOL SLIGHTLY FOR THE WEEKEND...HOWEVER DRY AND WINDY WEATHER WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING OVER THE EASTERN PLAINS. LW
In the hours before
Local storm report, May 20, 5:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST LAMAR 38.08N 102.62W
05/20/2004 70 MPH PROWERS CO LAW ENFORCEMENT
0511 PM HAIL 1 N LAMAR 38.08N 102.63W
05/20/2004 0.75 INCH PROWERS CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 63 min |
| May 20, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.